Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Birmingham, AL

January 22, 2017St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 1:17 AM CST for St. Clair County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 1:17 AM CST (07:17 UTC)
Expired
Jan 22, 2017, 1:56 AM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KBMX 220717
SVRBMX
ALC115-220815-
/O.NEW.KBMX.SV.W.0015.170122T0717Z-170122T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
117 AM CST SUN JAN 22 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  St. Clair County in Alabama...

* Until 215 AM CST

* At 116 AM CST, a severe thunderstorm was located over Irondale,
  moving northeast at 60 mph. This storm has a history of producing
  high winds.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
  Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
  Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
  Island, Caldwell and Wattsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for east central
Alabama.

LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
      3369 8620 3364 8617 3359 8622 3354 8619
      3349 8625 3351 8628 3340 8638 3350 8638
      3350 8648 3355 8648 3356 8654 3372 8653
      3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0716Z 247DEG 48KT 3355 8667 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
4 follow-up statements
594 
WWUS54 KBMX 220729
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
129 AM CST SUN JAN 22 2017

ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
129 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...

At 128 AM CST, a severe thunderstorm was located over Moody, moving
northeast at 55 mph. This storm has a history of producing high
winds and wind damage in Jefferson County. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
Island, Caldwell and Wattsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for east central
Alabama.

LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
      3369 8620 3364 8617 3359 8622 3354 8619
      3349 8625 3351 8628 3340 8638 3350 8638
      3350 8648 3355 8648 3356 8654 3372 8653
      3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0728Z 247DEG 48KT 3362 8648 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
092 
WWUS54 KBMX 220737 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
137 AM CST SUN JAN 22 2017

ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
137 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...

At 137 AM CST, a severe thunderstorm was located near Odenville,
moving northeast at 55 mph. This storm has a history of producing
high winds and wind damage.

HAZARD...60 to 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
Island, Caldwell and Wattsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for east central
Alabama.

LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
      3369 8620 3364 8617 3359 8622 3354 8619
      3349 8625 3351 8628 3340 8638 3350 8638
      3350 8648 3355 8648 3356 8654 3372 8653
      3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0737Z 247DEG 48KT 3367 8635 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
383 
WWUS54 KBMX 220746
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
146 AM CST SUN JAN 22 2017

ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
146 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...

At 145 AM CST, a severe thunderstorm was located near Ragland, or 10
miles east of Odenville, moving northeast at 55 mph. This storm has
a history of producing high winds and wind damage.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pell City, Rainbow City, Ashville, Riverside, Ragland, Ohatchee,
Steele, Coosa Island, Logan Martin Lake, Neely Henry Lake, Caldwell,
I 59 Rest Areas At Oneonta, St. Clair County Airport, Horse Pens
Forty, Neely Henry Dam, Wattsville, Camp Sumatanga, Alabama
International Dragway, Whitney Junction and Cropwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for east central
Alabama.

LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
      3369 8620 3364 8617 3359 8622 3354 8619
      3349 8625 3351 8628 3340 8638 3350 8638
      3352 8637 3356 8637 3366 8636 3377 8636
      3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0745Z 247DEG 48KT 3371 8623 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
769 
WWUS54 KBMX 220756 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
156 AM CST SUN JAN 22 2017

ALC115-220806-
/O.CAN.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
156 AM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for east central
Alabama.

LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
      3369 8620 3364 8617 3359 8622 3354 8619
      3349 8625 3351 8628 3340 8638 3350 8638
      3352 8637 3356 8637 3366 8636 3377 8636
      3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0755Z 247DEG 48KT 3377 8606 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:06 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 22, 12:06 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1206 AM CST Sun Jan 22 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

As of 0435Z, a 40-50 knot low-level jet was overspreading the
Florida panhandle and into far southern Alabama, while 15-20 knots
of flow was in place across our area/central Alabama. Breezier
surface winds of 15-20 MPH/gusts to 30 MPH were being observed in
association with the low-level jet wind field, overall much
lighter toward the north. Increased low-level flow arcs back into
central Mississippi in association with the western perimeter of
the overall 850mb surge. This feature will be key in the
manifestation of the tornado threat tonight.

With strong 500-300mb flow and swaths of recovering dew points,
resulting bulk shear and CAPE/steep lapse rates will support
severe thunderstorms as they spread into central Alabama in the
coming hours. Large hail and damaging winds are on the table, with
a developing tornado risk as well once the low-level jet advances
into the area. The highest tornado concern is across the
southeastern counties where jet shear will be the highest, with
supporting higher-value dew points advecting farther north with
time.

-----

Also, we have updated our forecast to include a third round of
severe thunderstorms, focused on southeastern portions of the area
Sunday morning through the afternoon as a meso-low moves through.
The same parent weather maker is forecast to send another corridor
of enhanced low-level winds across the area, while strong southwest
upper-level flow continues. This in tandem with modeled moderate SB-
and ML-CAPE, and steep lapse rates, will promote an additional
threat of tornadoes, large hail, and damaging straight-line winds.
Refer to our webpage for the threat graphic associated with this
period.

89^GSatterwhite

&&

.AVIATION...
06Z TAF Discussion.

Extensive showers and thunderstorms are present across Central
Alabama affecting most TAF sites. TS will continue off and on
through much of the night and into Sunday. There may be a little
break in between rounds but do not have that reflected at this
time with boundary still to the south that it is expected to push
northward later tonight. Will have reduced visibility and lower
cigs with TS. Also, if break occurs before daybreak could end up
with some lower cigs and fog to deal with and will monitor for
these changes.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected tonight, along with
periods of heavy rainfall. Rainfall amounts through Sunday will
average 1 to 2 inches. Drier conditions return through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  45  53  35  59 /  90  70  20   0   0
Anniston    65  46  53  37  60 /  90  70  20   0   0
Birmingham  64  46  54  36  61 /  80  60  20   0   0
Tuscaloosa  65  46  56  37  63 /  80  50  20   0   0
Calera      64  46  55  38  62 /  80  60  20   0   0
Auburn      67  48  56  40  61 /  80  50  20   0   0
Montgomery  68  47  58  39  64 /  80  40  20   0   0
Troy        69  47  59  39  64 /  80  40  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

89/08
Hazardous weather outlook, Jan 22, 12:27 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 AM CST SUN JAN 22 2017

ALZ011>015-017>050-230930-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1227 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF CENTRAL
ALABAMA, THROUGH AROUND 4 AM. THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS, LARGE HAIL, AND BRIEF TORNADOES. THE THREAT AREA IS
ALONG AND EAST OF A DOUBLE SPRINGS TO FAYETTE TO TUSCALOOSA TO
SELMA LINE. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 10 AM TO
AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO
ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE
STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TONIGHT AND SUNDAY.

08

In the hours before

Local storm report, Jan 21, 11:00 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             JEMISON                 32.96N 86.75W
01/21/2017  E1.00 INCH       CHILTON            AL   PUBLIC

            HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
            JEMISON. TIME ESTIMATED FROM RADAR.

&&

GSATTERWHITE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.